Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 59, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 9, 2004, 7:37 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 7:37 AM CST (13:37 UTC)
- Expired
- Dec 9, 2004, 9:30 AM CST
- In force
- 113 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 091338
FFWBMX
ALC073-117-091530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CST THU DEC 9 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TRUSSVILLE...MINOR...HUEYTOWN...
HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...HELENA...COLUMBIANA...
ALABASTER
* UNTIL 930 AM CST
* AT 733 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRAYSVILLE...OR ABOUT 11
MILES NORTH OF MINOR...MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SYLVAN SPRINGS...PINSON...OAK MOUNTAIN STATE PARK...MORRIS...LAKE
PURDY...KIMBERLY...INVERNESS...HOOVER METROPOLITAN STADIUM...
HOMEWOOD...HARPERSVILLE...CHELSEA...CAHABA HEIGHTS AND BIRMINGHAM
AIRPORT.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IF YOU MUST
TRAVEL THIS MORNING, ALLOW PLENTY OF EXTRA TIME TO REACH YOUR
DESTINATION.
LAT...LON 3380 8685 3348 8722 3313 8685 3311 8671
3313 8658 3337 8640 3345 8656 3374 8660
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 6:27 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 9, 6:27 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 627 AM CST THU DEC 9 2004 .DISCUSSION... TORNADO WATCH IN EFFECT UNTIL 10 AM. SORRY FOR THE DELAY. I HAD TO DEAL WITH THAT PESKY TORNADO WATCH STUFF. THOUGHTS ON HOW THINGS WILL PLAY OUT TODAY...THINKING AS THE LINE CROSSES THE STATE WELL OF COURSE CONTINUE TO SEE THE TORNADO THREAT. WITH THE TORNADO THREAT...WE SHOULD BEGIN TO SEE SOME LARGE HAIL WITH THESE STORMS AS IT MOVES INTO NORTHEASTERN AL LATER THIS MORNING. AFTER THE LINE MOVES THROUGH...SHOULD CONTINUE TO HAVE SOME WRAP- AROUND WITH COOLER TEMPS...ESPECIALLY COMPARED TO TEMPS OCCURRING RIGHT NOW. IS IT ENOUGH FOR SNOW FLURRIES? I DONT THINK SO. IT WILL BE CHILLY THOUGH. DIDNT MAKE ANY REAL CHANGES TO THE EXTENDED. LOOKING LIKE STRONGEST COLD SHOT OF THE SEASON MAKES IT DOWN HERE ON MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 51 52 43 48 / 99 40 30 20 ANNISTON 67 53 53 42 48 / 99 50 30 10 BIRMINGHAM 67 51 53 43 48 / 99 40 30 10 TUSCALOOSA 69 50 53 43 49 / 99 30 30 00 CALERA 68 52 54 42 49 / 99 40 30 00 AUBURN 70 54 56 42 50 / 99 50 30 00 MONTGOMERY 71 54 57 42 51 / 99 40 20 00 TROY 72 55 57 42 51 / 99 40 10 00 && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR A LINE FROM ST. CLAIR TO TALLADEGA TO COOSA TO ELMORE AND MONTGOMERY COUNTIES...WESTWARD UNTIL 10 AM. FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING NORTH OF A CARROLLTON TO A CLANTON TO A WEDOWEE LINE. && JONES/90
Hazardous weather outlook, Dec 9, 6:21 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 621 AM CST THU DEC 9 2004 ALZ011>015-017>050-091930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 621 AM CST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE STATE TODAY AND PRODUCE STRONG TO SEVERE THUNDERSTORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 20. WIND PROFILES WILL BE FAVORABLE FOR ISOLATED TORNADOES. NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE FLOODING...ESPECIALLY ALONG CREEKS...STREAMS...AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) RIVER FLOODING IS EXPECTED TO BE ONGOING ACROSS THE WESTERN PORTIONS OF ALABAMA THROUGH THE WEEKEND. PLEASE REFER TO THE INDIVIDUAL RIVER STATEMENTS FOR SPECIFICS ON THE LATEST STAGE AND CREST FORECASTS. ...SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY TODAY.
In the hours before
Special weather statement, Dec 9, 5:30 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST THU DEC 9 2004 ALZ030-091215- SUMTER- 530 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 615 AM CST... ...WINDS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF YORK TO 18 MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR EMELLE...GAINESVILLE...CUBA...YORK...LIVINGSTON...BELLAMY AND EPES THROUGH 615 AM CST. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH 10 AM. PLEASE REMEMBER THAT TORNADOES CAN QUICKLY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Dec 9, 6:50 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 AM CST THU DEC 9 2004 ALZ013-015-091330- FAYETTE-WALKER- 650 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND WALKER COUNTIES UNTIL 730 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 644 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BERRY...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BERRY...STUDDARDS CROSSROADS...CARBON HILL...OAKMAN...PARRISH...GOODSPRINGS...JASPER AND CORDOVA THROUGH 730 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Dec 9, 7:06 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 706 AM CST THU DEC 9 2004 ALZ040-091330- DALLAS- 706 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 730 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM... AT 704 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ORRVILLE...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE...MARION JUNCTION AND SELMA THROUGH 730 AM CST.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 5:57 AM CST | Tornado Warning | BMX | Pickens | 33 min |
| Dec 9, 6:08 AM CST | Severe Thunderstorm Warning | BMX | Greene | 37 min |
| Dec 9, 6:13 AM CST | Flash Flood Warning | BMX | Pickens | 2 hr |
| Dec 9, 6:28 AM CST | Tornado Warning | BMX | Pickens | 32 min |
| Dec 9, 6:35 AM CST | Tornado Warning | BMX | Tuscaloosa | 40 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.